OBJECTIVE: To report a case of fulminant neuropathy with severe quadriparesis associated with vincristine chemotherapy. CASE SUMMARY: A 48-year-old white man with acute lymphoblastic leukemia was started on an induction chemotherapeutic regimen that included intravenous vincristine. He received a total of 6 mg of vincristine over two weeks during induction chemotherapy. Over the next two weeks, he developed a fulminant peripheral neuropathy with severe quadriparesis. DISCUSSION: Although commonly associated with peripheral neuropathy, vincristine neurotoxicity only rarely involves instances of fulminant peripheral neuropathy with severe quadriparesis. Guillain-Barré syndrome is also associated with leukemia and may present as a fulminant peripheral neuropathy with severe quadriparesis. CONCLUSIONS: Fulminant neuropathy with severe quadriparesis occurring in patients with leukemia being treated with vincristine (and who do not have coexistent Charcot-Marie-Tooth disease) is more likely due to Guillain-Barré syndrome than to vincristine neurotoxicity.
No takes yet. Share an insight, caveat, or question.
Moudgil et al. (2000) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: